LEVETIRACETAM-ASSOCIATED PSYCHOGENIC NON-EPILEPTIC SEIZURES: A HIDDEN PARADOX

Objectives
To study the clinical profile and outcome in patients with epilepsy who developed psychogenic non-epileptic seizures (PNES) associated with levetiracetam (LEV) use.
Methods
In this prospective observational study, conducted over 1 year, 13 patients with epilepsy and PNES, documented by video electroencephalogram (VEEG) while on LEV, were included. Those with past history of psychiatric illnesses were excluded. VEEG, high-resolution magnetic resonance imaging, neuropsychological and psychiatric evaluation were performed. Patients in Group I (07) were treated with psychotherapy, psychiatric medications and immediate withdrawal of LEV while, those in Group II (06) received psychotherapy, anxiolytics and LEV for initial 2 months after which it was stopped. Follow-up period was six months. Results
Mean (±SD) age of patients was 25 ± 12.28 years; there were 11 (84.62%) females. All were on antiepileptic agents which included LEV >1000 mg/day, except one. Mean dose of LEV was 1269.23 ± 483.71 mg/day. Three patient’s scores were suggestive of depression or anxiety; one had both depression and anxiety. Eight patients had mood disorders; three had a history of emotional abuse or neglect. PNES subsided in all patients within 1–3 months, only after withdrawl of LEV and did not recur in any after stopping LEV.
Conclusion
LEV can induce PNES in susceptible populations. Awareness of this association is crucial for timely withdrawal of triggering factor and appropriate management. This will reduce inadvertent additional prescription of antiepileptic agents.

Author(s): Shaik Afshan Jabeen, Padmaja Gaddamanugu, Ajith Cherian, Kandadai Rukmini Mridula, Dasari Uday Kumar, Angamuttu kanikannan Meena